South Dakota, 2016High Wind in South Dakota, February 18 to 19, 2016
February 18 to 19, 2016 · NWS UNR · 23 events in 22 counties and zones
A strong cold front crossed the region, bringing gusty northwest winds to much of western and south central South Dakota. Wind gusts from 60 to 80 mph accompanied the front late on the 18th into the nighttime hours.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the region, bringing gusty northwest winds to much of western and south central South Dakota. Wind gusts from 60 to 80 mph accompanied the front late on the 18th into the nighttime hours. Wind gusts around 65 mph redeveloped on the 19th across portions of northwestern South Dakota and the Black Hills as a tight pressure gradient remained in place over the Northern Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 18, 1:55 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 18, 1:55 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MST THU FEB 18 2016
.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 153 PM MST THU FEB 18 2016
UPPER WAVE IS PUSHING INTO THE ROCKIES REGION...AS RIDGE OVER THE
CENTRAL CONUS SHIFTS EASTWARD. SURFACE TROUGH CONTINUES TO MOVE
INTO THE AREA...WITH GUSTY SOUTHWESTERLY WINDS AND WARM TEMPS TO
THE SOUTH OF THE STATIONARY BOUNDARY...AND LIGHTER WINDS/COOLER
TEMPS TO THE NORTH. WINDS ACROSS PARTS OF NORTHEASTERN WY HAVE
BEEN SUSTAINED 30-40 KTS WITH GUSTS OVER 50 KTS. A BAND OF CLOUDS
ACROSS THE CWA HAS RESULTED IN LESS MIXING AND SLOWER
WARMING...BUT TEMPS ARE STILL CLIMBING INTO THE 60S AND LOWER 70S.
TONIGHT...STRONG UPPER SHORTWAVE WILL QUICKLY PUSH THROUGH THE
NORTHERN PLAINS...SWEEPING A COLD FRONT THROUGH THE CWA IN THE
EVENING. PRESSURE RISES OF 8-10 MB/3HR ALONG WITH IMPRESSIVE CAA
WILL PRODUCE STRONG NORTHWEST WINDS ACROSS THE AREA...ESPECIALLY
WITH INITIAL FRONTAL PASSAGE. FORECAST SOUNDINGS SHOW LIKELY
GUSTS OF 50-60 KTS...POSSIBLY STRONGER...ACROSS THE CWA. HAVE
ADDED SOUTH CENTRAL SD TO THE HIGH WIND WARNING. LOOKS LIKE A LULL
IN WINDS DURING THE EARLY MORNING HOURS BEFORE THEY RAMP UP AGAIN
ON FRIDAY. COULD BE SOME SHOWERS WITH THIS FRONTAL PASSAGE...ALONG
WITH A FEW ISOLATED THUNDERSTORMS ACROSS THE NORTHWESTERN CWA.
LOWS TONIGHT WILL BE IN THE MID 30S TO MID 40S.
VERY TIGHT PRESSURE GRADIENT REMAINS ACROSS THE AREA ON FRIDAY. BY
MIDDAY...NORTHWEST WINDS WILL REACH 30-40 KTS WITH GUSTS NEAR 60 KTS
ACROSS MUCH OF THE WESTERN SD PLAINS. WINDS WILL GRADUALLY DIMINISH
DURING THE AFTERNOON. TEMPS WILL BE COOLER...BUT STILL MILD...IN THE
MID 50S TO LOWER 60S. SKIES WILL BE MOSTLY SUNNY. LOWS FRIDAY NIGHT
WILL BE NEAR 30.
.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 153 PM MST THU FEB 18 2016
PROGRESSIVE UPPER FLOW FLOW WILL PERSIST INTO EARLY
NEXT WEEK...WITH TRANSITION TO AMPLIFIED WEST COAST RIDGE AND BROAD
TROF FROM THE PLAINS TO THE GREAT LAKES FOR THE MIDDLE OF THE WEEK.
A FEW -SHRASN POSSIBLE FROM NERN WY INTO NWRN SD LATE SATURDAY AND
SATURDAY NIGHT AS A WEAK UPPER DISTURBANCE PUSHES THROUGH. SATURDAY
WILL REMAIN QUITE WARM...WITH A SLIGHT COOL DOWN EARLY IN THE WEEK.
OTHER THAN A FEW -SHRASN AGAIN ON TUESDAY NIGHT IN OUR WRN
ZONES...MOST OF THE EXTENDED WILL REMAIN DRY. THERE IS MORE
UNCERTAINTY IN TEMPS FOR MID-LATE WEEK AS THERE COULD BE SOME BACK
DOOR COLD AIR TRYING THE PUSH IN.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z FRIDAY
ISSUED AT 153 PM MST THU FEB 18 2016
VFR CONDITIONS EXPECTED THROUGH TONIGHT. VERY GUSTY SW/W
WINDS WILL CONTINUE ACROSS MUCH OF THE REGION TODAY...THEN STRONG NW
WINDS ARE EXPECTED TONIGHT BEHIND A CDFNT...WITH WDSPRD GUSTS OVER
50KTS POSSIBLE. -SHRA AND POSSIBLE A FEW -TSRA LATE THIS AFTN AND
TONIGHT...BUT CIGS SHOULD BE HIGH BASED.
&&
.FIRE WEATHER...
ISSUED AT 153 PM MST THU FEB 18 2016
STRONG WINDS WILL TURN MORE NORTHWESTERLY TONIGHT BEHIND A COLD
FRONT...WITH WIDESPREAD GUSTS IN EXCESS OF 50KTS ACROSS THE
REGION. TEMPS WILL AGAIN BE QUITE MILD ON FRIDAY...WITH MINIMUM
RELATIVE HUMIDITIES DOWN TO AROUND 20 PERCENT. EXPECT THE VERY
WINDY CONDITIONS TO CONTINUE AND MOST OF THE GRASSLANDS WILL BE
IN THE EXTREME CATEGORY FOR FIRE DANGER.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL NOON MST FRIDAY FOR SDZ024-028-029.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 PM MST FRIDAY FOR
SDZ001-002-012>014-026-027-030>032-041>044-073-074.
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 7 PM CST FRIDAY FOR
SDZ046-047-049.
HIGH WIND WARNING UNTIL 6 PM MST FRIDAY FOR SDZ025-072.
WY...HIGH WIND WARNING UNTIL NOON MST FRIDAY FOR WYZ054>058-071.
&&
SHORT TERM...POJORLIE
LONG TERM...JOHNSON
AVIATION...JOHNSON
FIRE WEATHER...JOHNSONHazardous weather outlook, Feb 18, 4:23 AM MST, 15 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
423 AM MST THU FEB 18 2016
SDZ024-025-028-029-072-WYZ054>058-071-191130-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
423 AM MST THU FEB 18 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...NORTHEASTERN
WYOMING...AND THE BLACK HILLS OF WYOMING.
.DAY ONE...TODAY AND TONIGHT
GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE DAY TODAY.
SOUTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS UP TO 65 MPH ARE
EXPECTED. A STRONG COLD FRONT WILL CROSS THE AREA LATER TODAY OR
THIS EVENING BRINGING THE STRONGEST WINDS FROM THE NORTHWEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY FRIDAY BEFORE
DECREASING IN THE LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SDZ001-002-012>014-026-027-030>032-041>044-046-047-049-073-074-
191130-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-
423 AM MST THU FEB 18 2016 /523 AM CST THU FEB 18 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
VERY GUSTY NORTHWEST WINDS WILL DEVELOP LATER TODAY INTO TONIGHT AS
A STRONG COLD FRONT CROSSES THE AREA. NORTHWEST WINDS OF 35 TO 50
MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG NORTHWEST WINDS WILL CONTINUE THROUGH THE DAY FRIDAY BEFORE
DECREASING IN THE LATE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Local storm report, Feb 18, 3:42 PM MST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 AM NON-TSTM WND GST 2 SSW DOWNTOWN CUSTER 43.73N 103.62W
02/18/2016 M54 MPH CUSTER SD ASOS
1135 AM NON-TSTM WND GST 17 WSW WRIGHT 43.62N 105.79W
02/18/2016 M57 MPH CAMPBELL WY DEPT OF HIGHWAYS
1210 PM NON-TSTM WND GST 13 N WRIGHT 43.94N 105.50W
02/18/2016 M60 MPH CAMPBELL WY DEPT OF HIGHWAYS
1213 PM NON-TSTM WND GST MOUNT RUSHMORE 43.88N 103.45W
02/18/2016 M53 MPH PENNINGTON SD MESONET
1227 PM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.35N 105.54W
02/18/2016 M59 MPH CAMPBELL WY ASOS
1247 PM NON-TSTM WND GST ROZET 44.28N 105.20W
02/18/2016 M56 MPH CAMPBELL WY MESONET
0105 PM NON-TSTM WND GST 24 SE RENO JUNCTION 43.55N 105.09W
02/18/2016 M57 MPH CAMPBELL WY MESONET
0251 PM NON-TSTM WND GST 1 NE ECHETA 44.46N 105.84W
02/18/2016 M54 MPH CAMPBELL WY MESONET
&&
AWARDLocal storm report, Feb 18, 5:42 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
542 PM MST THU FEB 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM NON-TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
02/18/2016 M59 MPH FALL RIVER SD DEPT OF HIGHWAYS
0420 PM HIGH SUST WINDS 10 W EDGEMONT 43.30N 104.02W
02/18/2016 M41 MPH FALL RIVER SD DEPT OF HIGHWAYS
&&
MCKEMYHigh Wind, Southern Foot Hills
- When
- February 18, 7:30 PM MST to February 19, 12:00 AM MST
- Where
- Southern Foot Hills forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Fall River
- When
- February 18, 8:00 PM MST to 11:00 PM MST
- Where
- Fall River forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.239, -103.528 (the zone’s center; the record gives no point)
High Wind, Butte
- When
- February 18, 9:00 PM MST to 11:00 PM MST
- Where
- Butte forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.906, -103.508 (the zone’s center; the record gives no point)
High Wind, Hermosa Foothills
- When
- February 18, 9:00 PM MST to 11:00 PM MST
- Where
- Hermosa Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Harding
- When
- February 18, 9:30 PM MST to February 19, 4:00 PM MST
- Where
- Harding forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- February 18, 9:30 PM MST to February 19, 12:00 AM MST
- Where
- Rapid City forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Perkins
- When
- February 18, 10:00 PM MST to February 19, 4:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
High Wind, Northern Meade Co Plains
- When
- February 18, 10:00 PM MST to February 19, 4:00 PM MST
- Where
- Northern Meade Co Plains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Custer Co Plains
- When
- February 18, 10:00 PM MST to 11:00 PM MST
- Where
- Custer Co Plains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- February 18, 10:00 PM MST to February 19, 12:00 AM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Oglala Lakota
- When
- February 18, 10:00 PM MST to February 19, 12:00 AM MST
- Where
- Oglala Lakota forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.336, -102.552 (the zone’s center; the record gives no point)
High Wind, Jackson
- When
- February 18, 10:00 PM MST to February 19, 2:00 AM MST
- Where
- Jackson forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.694, -101.628 (the zone’s center; the record gives no point)
High Wind, Bennett
- When
- February 18, 10:00 PM MST to February 19, 1:00 AM MST
- Where
- Bennett forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.195, -101.664 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- February 18, 10:00 PM MST to February 19, 2:00 PM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Mellette
- When
- February 18, 11:30 PM CST to February 19, 2:00 AM CST
- Where
- Mellette forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.581, -100.760 (the zone’s center; the record gives no point)
High Wind, Ziebach
- When
- February 18, 11:00 PM MST to February 19, 4:00 PM MST
- Where
- Ziebach forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.980, -101.666 (the zone’s center; the record gives no point)
High Wind, Southern Black Hills
- When
- February 18, 11:00 PM MST to February 19, 12:00 AM MST
- Where
- Southern Black Hills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Haakon
- When
- February 18, 11:00 PM MST to February 19, 1:30 AM MST
- Where
- Haakon forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.294, -101.540 (the zone’s center; the record gives no point)
High Wind, Todd
- When
- February 19, 12:30 AM CST to 3:00 AM CST
- Where
- Todd forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.193, -100.718 (the zone’s center; the record gives no point)
High Wind, Tripp
- When
- February 19, 12:30 AM CST to 3:30 AM CST
- Where
- Tripp forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.346, -99.884 (the zone’s center; the record gives no point)
High Wind, Rapid City
- When
- February 19, 1:00 PM MST to 2:00 PM MST
- Where
- Rapid City forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Northern Black Hills
- When
- February 19, 2:00 PM MST to 4:00 PM MST
- Where
- Northern Black Hills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
High Wind, Central Black Hills
- When
- February 19, 2:00 PM MST to 4:00 PM MST
- Where
- Central Black Hills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.841, -103.137 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in North Dakota, February 18 to 19, 201653 kt wind · 10 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
- Winter Weather in Colorado, February 18 to 19, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614864, 614870, 614856, 614880, 614852, 614862, 614853, 614858, 614867, 614868, 614871, 614872, 614873, 614879, 614875, 614860, 614866, 614869, 614876, 614877, 614863, 614861, 614865.